Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 42, NWS Springfield, MO

March 16, 2020St. Clair County, Missouri

NWS Springfield, MO issued this river flood warning at Mar 16, 2020, 8:25 PM CDT for St. Clair County, Missouri. It took effect at Mar 19, 2020, 2:38 PM CDT. It was in force for 12 days.

The area

The counties it named.

The facts

Issued
Mar 16, 2020, 8:25 PM CDT (01:25 UTC)
In effect from
Mar 19, 2020, 2:38 PM CDT
Expired
Mar 31, 2020, 7:01 PM CDT
In force
12 days
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Minor

County St. Clair County, MO

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Osage River near Taberville (TBVM7). The gauge peaked at 26.39 ft at Mar 25, 2020, 2:00 AM CDT.

actionminormoderate2025303503/1703/1803/1903/2003/2103/2203/2303/2403/2503/2603/2703/2803/2903/3003/3104/0104/02
Action stage
21 ft
Minor stage
23 ft
Moderate stage
34 ft
Major stage
46 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06918250, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Mar 16, 7:10 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 16, 7:10 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
710 PM CDT Mon Mar 16 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 146 PM CDT Mon Mar 16 2020

The main forecasting concern overnight is fog development along
the Ozark Plateau, where visibility may reduce below one mile...

At 18z, GOES WV imagery revealed a deep upper-level closed low
spinning over the west coast. In the mid-levels, deep southwest
flow was spreading across the dessert southwest and into the
southern Plains with embedded shortwave energy ejecting towards
the Missouri Ozarks. Meanwhile, in the low-levels, a moisture-
laden air mass remains in place as moisture from both the Pacific
and the Gulf continue to advect into the region.

BUFKIT modeled soundings for the rest of this afternoon indicate a
shallow moisture depth with little or no cloud condensation
nuclei. Therefore, the main precip mode going into early evening will
be patchy drizzle with perhaps some scattered light rain mixing
in at times. However, we cannot rule out a thunderstorm beyond
00z as RAP analysis shows the re-emergence of some cloud ice, as
well as a few hundred J/kg of MUCAPE. Any convection would be
elevated and very isolated, and would likely occur south of I-44.

As a diffuse cold front passes through overnight and winds turn
light and northerly in its wake, areas of fog and patchy drizzle
will develop along the Ozark Plateau with the help of some
orographic lift. HiRes models are showing visibility below 1 mile
in some spots along the plateau by Tuesday morning.

Temperatures overnight will be near 40 degrees.

No sensible weather is anticipated during the day on Tuesday as
surface high pressure quickly builds across the Ozarks. By the
afternoon, surface winds will have veered to the south as the
center of high pressure moves into the Great Lakes region and a
pre-frontal trough lifts into the Plains. The net effect will be
temperatures into the 60s as warm air advects into the Ozarks.

By Tuesday night, rain begins to spread back into eastern Kansas
as a negatively- tilted shortwave trough lifts in here on the nose
of a 300-mb 100 kt speed max. There will be little or no
instability Tuesday night into Wednesday, so no mention of thunder
has been made during that timeframe.

Temperatures Tuesday night will remain mild with overnight lows
near 50.

.LONG TERM...(Wednesday through Monday)
Issued at 146 PM CDT Mon Mar 16 2020

The focus then turns to mid-week as the flooding and severe
weather threats begin to ramp up.

By Wednesday morning, a strong upper-level trough begins to pivot
into the Four Corners region, taking on a negative tilt. Meanwhile
across eastern Kansas and the Missouri Ozarks, all severe weather
ingredients will come together as a surface warm front lifts into
the region. Dewpoints will surge into the 60s across the warm
sector as MLCAPE increases to 1000-1500 J/kg. A quick glance at
the BUFKIT model soundings reveal steepening mid-level lapse rates
and strong deep-layer directional shear on the order of 40-50
kts. Aided by backed surface winds along the warm front,
thunderstorms will become likely by afternoon with all severe
weather hazards possible.

Temperatures on Wednesday will surge into the 70s.

Another round of rain, perhaps heavy, will come Thursday. The
severe weather threat will be held in check as excessive cloud
cover limits the available instability. Still, synoptic lift will
be robust as the nose of a 100-120 kt 300-mb jet max enters the
Ozarks. This will help PWATs on the order of 1.5-1.8 inches be
fully realized. Current NBM 50-75% guidance is showing between
2-4 inches of rainfall between Wednesday afternoon and Thursday
night. This will certainly lead to flooding given the wet
antecedent conditions.

Friday will be sharply colder as a strong cold front passes
through the region. Wind Advisory criteria may be met Friday
morning before the strong frontal system lifts out of the area. A
dry period commences this weekend as a modified Canadian high
settles in.  Temperatures during this time will be 10-15 degrees
below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 657 PM CDT Mon Mar 16 2020

Increasing fog tonight will lead to reduced visibilities and
ceilings into Tuesday morning. May need to go with lower
visibilities at KSGF, but will keep an eye on that.

At least some improvement to ceilings is expected through the day
Tuesday, with potential for larger improvements to high-end MVFR
or VFR around the end of this TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Albano
LONG TERM...Albano
AVIATION...Titus
Hazardous weather outlook, Mar 16, 7:56 PM CDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
756 PM CDT Mon Mar 16 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
756 PM CDT Mon Mar 16 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited flooding risk.
  Limited lightning risk.
  Elevated fog risk.

DISCUSSION...

  Additional showers and thunderstorms this evening could result
  in minor flooding of low lying areas. Small hail is also
  possible with any stronger storms.

  Areas of fog will develop this evening and overnight reducing
  visibility to a mile or less at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Thunderstorms are expected from Tuesday night through Thursday.
  There will be a limited risk for flooding during this stretch,
  along with the potential for strong to severe thunderstorms
  Wednesday and Thursday.

  Brisk and gusty winds are expected for Thursday and Friday as a
  strong storm system moves through the region. Gusts over 30 mph
  appear increasingly likely.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Local storm report, Mar 16, 2:29 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 PM CDT MON MAR 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLOOD            4 SSW MCDOWELL          36.77N 93.81W
03/16/2020                   BARRY              MO   DEPT OF HIGHWAYS

            LOW WATER CROSSING AT HIGHWAY U AND FLAT
            CREEK FLOODED AND CLOSED.

&&

JSS
Special weather statement, Mar 16, 8:22 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Springfield MO
822 PM CDT Mon Mar 16 2020

MOZ095-096-170145-
Douglas MO-Christian MO-
822 PM CDT Mon Mar 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOUGLAS AND EAST
CENTRAL CHRISTIAN COUNTIES UNTIL 845 PM CDT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Sparta, or 14 miles west of Ava, moving east at 40 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Ava around 840 PM CDT.

Other locations impacted by this storm include Keltner, Dogwood and
Elkhead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3701 9299 3707 9269 3707 9258 3706 9255
      3693 9254 3693 9298
TIME...MOT...LOC 0122Z 264DEG 37KT 3697 9291

Rothstein

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 8:22 PM CDTSpecial Weather StatementSGFDouglas23 min
Mar 16, 8:25 PM CDTRiver Flood WarningSGFBates, Vernon21 days
Mar 16, 8:45 PM CDTAreal Flood WarningSGFBarry, Christian, Douglas, Howell, Ozark, Stone and 2 more8 hr
Mar 16, 8:55 PM CDTSpecial Weather StatementSGFJasper35 min
Mar 17, 4:34 AM CDTAreal Flood AdvisorySGFChristian, Douglas, Howell, Oregon, Ozark, Shannon and 5 more6 hr
Mar 17, 10:27 AM CDTAreal Flood AdvisorySGFBarry, Christian, Douglas, Howell, Ozark, Stone and 4 more8 hr

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.